Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 77, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 23, 2018, 8:12 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2018, 8:12 PM MST (03:12 UTC)
- Expired
- Aug 23, 2018, 9:00 PM MST
- In force
- 48 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 21 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 3.2 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1001 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1988 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
136
WUUS55 KPSR 240312
SVRPSR
AZC013-021-240400-
/O.NEW.KPSR.SV.W.0077.180824T0312Z-180824T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
812 PM MST THU AUG 23 2018
The National Weather Service in Phoenix has issued a
* Severe Thunderstorm Warning for...
Maricopa County in south central Arizona...
Pinal County in southeastern Arizona...
* Until 900 PM MST.
* At 812 PM MST, a severe thunderstorm was located over Superstition
Mountains, or 7 miles east of Apache Junction, moving south at 30
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Mesa, Chandler, Gilbert, Apache Junction, Fountain Hills, Sugarloaf
Mountain, East Mesa, Queen Creek, Granite Reef Dam, Gold Camp,
Falcon Field Airport, Lost Dutchman State Park, Usery Mountain
Park, San Tan Village Mall and San Tan Valley.
* This includes the following highways...
US Highway 60 between mile markers 179 and 215.
AZ Route 87 between mile markers 164 and 175, and between mile
markers 179 and 206.
AZ Route 202 between mile markers 14 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3374 11158 3361 11128 3317 11129 3311 11155
3328 11188 3353 11182
TIME...MOT...LOC 0312Z 017DEG 28KT 3343 11142
HAIL...<.75IN
WIND...60MPH
$$
JSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 6:50 PM MST, 1 hour 22 minutes earlier.
Area forecast discussion, Aug 23, 6:50 PM MST, 1 hour 22 minutes before
Area Forecast Discussion...Updated National Weather Service Phoenix AZ 650 PM MST Thu Aug 23 2018 .UPDATE...Updated aviation discussion. && .SYNOPSIS... Progressively drier air will slowly overspread the region the rest of this week and weekend decreasing storm chances each day. By Sunday, most if not all lower elevations will be dry. Even drier air is forecast to move in next week which will continue to decrease thunderstorm chances over the higher terrain. Temperatures will gradually warm as we dry out with mid-100s expected across the lower deserts next week. && .DISCUSSION... Our region continues to be under a more non-favorable southwesterly wind regime between the 500 mb ridge over east- central Texas and the weak trough centered over western Montana. An area of upper-level diffluence currently exists in northern Mexico/southern Arizona and this is where the area of focus has been for thunderstorm development so far today. Moisture values continue to be impressive across the southern half of the state where current SPC mesoanalysis shows PWs between 1.5 and 1.8 inches. The combination of sufficient moisture, daytime heating, and divergence aloft will create elevated rain and storm chances this afternoon and evening, but primarily across southeastern Arizona. With a very weak steering flow in place again, the Flash Flooding potential will also be a big concern down there and NWS Tucson has a Flash Flood Watch in effect until 8 PM MST tonight. For our CWA, dry air continues to filter into the western portions, so southeast California and western Arizona will remain fairly quiet today which just a few clouds passing overhead. For the eastern part of the CWA, enough moisture and instability (MLCAPE values between 1000 J/kg to 2000 J/kg) will result in another round of scattered showers and thunderstorms this afternoon and early evening. With a more tropical environment in place don't expect winds to be severe, but a few gusts around 40 to 50 mph could be possible with stronger storms and this could cause some localized areas of blowing dust. Due to the weak steering flow and plenty of moisture, the main concern with any of the stronger storms that develop will be localized flooding. Activity should start to dwindle away after sunset due to the loss of daytime heating. Low grade monsoon conditions are forecast to continue Friday and Saturday as the steering flow remains light out of the west and/or south. During this period, the bulk of the activity will be confined to the higher terrain but it is not out of the question for lower elevations of south-central AZ to see some evening activity. For now, have continued with 10% PoPs for Maricopa County Friday and Saturday with dry conditions to the west. A resurgence in the upper level westerlies is expected on Sunday, aided by a tough of low pressure moving from the Pacific Northwest and into the Great Basin. All models show PWs dropping between 1.0 to 1.25 inches during this period effectively shutting off afternoon convection for the lower elevations starting Sunday. Although, we still expect storms to develop over the higher terrain were orographic lift should be enough to trigger at least isolated activity. The dry westerly flow continues into the middle of next week bringing progressively drier air each day. By Tuesday or Wednesday, it is certainly possible for all of Arizona to be completely dry. Thanks to the trough moving to our north, temperatures are not expected to warm dramatically as we dry out. However, temperatures in the mid-100s look likely while afternoon dew points will be quite comfortable, around 40 F. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Scattered thunderstorms will affect the TAF sites including KPHX thru at least 8 pm this evening. Storms being driven largely by outflow boundary interactions; gusty outflow winds will affect the TAF sites at times but directions will be highly variable and very tough to time. Peak gusts may exceed 40kt at times. May see temporary visibility restrictions below 5SM due both to heavy rain as well as blowing dust. Most CIGS should stay aoa 7k feet overnight and after midnight expect SCT decks around 8k feet with SCT to BKN mid and high level debris cloud decks into the morning hours on Friday with most mid decks 12k or higher. Southeast California/Southwest Arizona including KIPL and KBLH: No aviation weather concerns across southeastern California are expected through the TAF period. Winds will generally remain out of the south around 10 knots at KBLH and the southeast at KIPL below 10 knots through Friday morning. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Sunday through Thursday: Day by day, drier air will spread into the region causing a downward trend in humidity and any chances for rain. On Sunday, thunderstorms will be confined to the higher elevations with all districts dry by Tuesday and these conditions lasting into Thursday. Likewise, temperatures will slowly creep up with near normal readings by Monday. By the end of next week, afternoon humidity values will drop into the single digits/teens for most areas. A trough passing to our north could bring breezy winds to SE California Sunday and Monday but outside of this, winds should be rather typical for August. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Hernandez/Wilson AVIATION...CB FIRE WEATHER...Hernandez
In the hours before
Local storm report, Aug 23, 7:07 PM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
707 PM MST THU AUG 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG 4 SE DEER VALLEY 33.64N 112.06W
08/23/2018 MARICOPA AZ TRAINED SPOTTER
6 INCH DIAMETER MESQUITE TREE DOWN.
&&
JRLocal storm report, Aug 23, 7:11 PM MST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
711 PM MST THU AUG 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND GST 4 NW EAST MESA 33.46N 111.73W
08/23/2018 M52 MPH MARICOPA AZ MESONET
MESOWEST SRP STATION AT FALCON FIELD IN MESA
MEASURED 52 MPH GUST.
&&
JRLocal storm report, Aug 23, 7:18 PM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
718 PM MST THU AUG 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM FLASH FLOOD 6 ENE GLENDALE 33.57N 112.09W
08/23/2018 MARICOPA AZ BROADCAST MEDIA
WATER RESCUE AT 13TH AVE AND HATCHER IN
FLOODED ROADWAY. REPORT RELAYED BY FOX 10.
&&
JRLocal storm report, Aug 23, 7:51 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
751 PM MST THU AUG 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM TSTM WND GST CHANDLER MUNICIPAL AIRP 33.27N 111.81W
08/23/2018 M66 MPH MARICOPA AZ AWOS
AWOS STATION CHD, CHANDLER MUNICIPAL
AIRPORT.
&&
JRLocal storm report, Aug 23, 7:55 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
755 PM MST THU AUG 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG 5 SE DEER VALLEY 33.62N 112.06W
08/23/2018 MARICOPA AZ TRAINED SPOTTER
MATURE MESQUITE TREE TOPPLED. TRUNK DIAMETER
18-20". 0.85" IN 30 MINUTES.
&&
JRSpecial weather statement, Aug 23, 8:06 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
806 PM MST THU AUG 23 2018
AZZ548-551-553-555-240400-
Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ-
806 PM MST THU AUG 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
900 PM MST...
At 804 PM MST, Doppler radar was tracking a strong thunderstorm over
San Tan Village Mall, or near Gilbert, moving southeast at 15 mph.
Wind gusts of 50 to 55 mph along with blowing dust and reduced
visibilities down to 1 mile will be possible with this storm.
Locations impacted include...
Mesa, Chandler, Gilbert, Sun Lakes, Queen Creek, Chandler Heights,
Tumbleweed Park, San Tan Village Mall, San Tan Valley, Seville,
Bapchule, Olberg, Phoenix Mesa Gateway Airport, San Tan Mountain
Park, Blackwater, Sacaton, Santan and Higley.
This includes the following highways...
AZ Interstate 10 between mile markers 169 and 182.
AZ Route 87 between mile markers 144 and 165.
AZ Route 202 between mile markers 37 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3328 11189 3335 11173 3320 11139 3303 11168
3306 11194
TIME...MOT...LOC 0304Z 313DEG 13KT 3327 11174
JSThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 5:06 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 39 min |
| Aug 23, 5:12 PM MST | Special Weather Statement | PSR | Maricopa | 33 min |
| Aug 23, 5:24 PM MST | Special Weather Statement | PSR | 51 min | |
| Aug 23, 5:30 PM MST | Special Weather Statement | PSR | Maricopa | 45 min |
| Aug 23, 5:30 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 45 min |
| Aug 23, 5:37 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 38 min |
| Aug 23, 5:37 PM MST | Special Weather Statement | PSR | Gila | 38 min |
| Aug 23, 5:43 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 62 min |
| Aug 23, 5:49 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Aug 23, 5:49 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa | 41 min |
| Aug 23, 6:01 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Aug 23, 6:13 PM MST | Special Weather Statement | PSR | 47 min | |
| Aug 23, 6:29 PM MST | Flash Flood Warning | PSR | Gila, Maricopa, Pinal | 2 hr |
| Aug 23, 6:49 PM MST | Areal Flood Advisory | PSR | Maricopa | 116 min |
| Aug 23, 6:54 PM MST | Special Weather Statement | PSR | 51 min | |
| Aug 23, 7:04 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Aug 23, 7:04 PM MST | Special Weather Statement | PSR | Gila | 41 min |
| Aug 23, 7:12 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 48 min |
| Aug 23, 7:42 PM MST | Areal Flood Advisory | PSR | Gila, Maricopa, Pinal | 3 hr |
| Aug 23, 7:57 PM MST | Flash Flood Warning | PSR | Maricopa | 84 min |
| Aug 23, 8:06 PM MST | Special Weather Statement | PSR | Pinal | 54 min |
| Aug 23, 8:28 PM MST | Flash Flood Warning | PSR | Gila, Maricopa, Pinal | 3 hr |
| Aug 23, 9:35 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Aug 23, 9:50 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 40 min |
| Aug 24, 5:45 AM MST | Flash Flood Watch | PSR | Gila, Maricopa, Pinal | 18 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.